Wyoming, 2008

Damaging Wind in Wyoming, June 30, 2008

June 30, 2008 · NWS RIW · 1 event in 1 county or zone

High-based thunderstorms generated damaging outflow wind in central Fremont County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High-based thunderstorms generated damaging outflow wind in central Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 30, 2:34 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 2:34 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT MON JUN 30 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS FORMED AND CONTINUE TO MOVE
THROUGH WESTERN WYOMING THIS AFTERNOON. THESE SHOWERS WILL
CONTINUE INTO THE EVENING HOURS TONIGHT...TAPERING OFF BY
MIDNIGHT AND MAY PRODUCE STRONG GUSTY WINDS AND SMALL HAIL.

RIDGE OF HIGH PRESSURE CONTINUES TO BE THE PRIMARY SYSTEM OVER THE
CWA FOR THE NEXT COUPLE OF DAYS. HOWEVER...EMBEDDED SHORTWAVES
WILL BRING ADDITIONAL INSTABILITY ACROSS THE AREA DURING THE
AFTERNOONS AND EVENINGS. COLD FRONT EXPECTED TO MOVE THROUGH THE
STATE TUESDAY NIGHT AND WEDNESDAY MORNING...WHICH WILL BRING THE
STRONGER SHOWERS AND THUNDERSTORMS ON WEDNESDAY AFTERNOON.
TEMPERATURES WILL REMAIN WARMER THROUGH THE SHORT TERM...WITH LOW
TO MID 90S ANTICIPATED ACROSS THE EASTERN AND CENTRAL BASINS. THE
PASSAGE OF THE COLD FRONT WILL SLIGHTLY COOL TEMPERATURES ON
WEDNESDAY...BUT VALUES ARE EXPECTED TO REBOUND BACK INTO THE LOW
90S FOR THURSDAY WHEN THE RIDGE RETURNS IN FORCE...GENERALLY
DRYING OUT CONDITIONS OTHER THAN THE EXTREME NORTH. WINDS WILL
GENERALLY REMAIN LIGHT ON THURSDAY IN RESPONSE TO THE
RE-AMPLIFICATION OF THE RIDGE.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
BEST CHANCE OF STORMS THURSDAY AFTERNOON AND EVENING LOOKS TO BE OVER
THE NORTH AND EAST ZONES WHERE SOME MOISTURE TO RESIDE AND
INSTABILITY. LITTLE OR NO ACTIVITY ELSEWHERE AS AIRMASS DRY AND
MORE STABLE. UPPER RIDGE AXIS OVER WY FRIDAY WITH THE FOURTH OF
JULY BEING AS HOT AS A FIRECRACKER. ISOLATED STORMS AT BEST OVER
THE NORTH ZONES IN THE AFTERNOON AND EVENING. GFS AND ECMWF BRING
A SHORTWAVE ACROSS SOUTHERN CANADA AND THE NORTHERN ROCKIES
SATURDAY INTO SATURDAY NIGHT. BEST CHANCE OF STORMS WILL BE OVER
THE NORTH WITH ISOLATED STORMS OVER THE CENTRAL AND SOUTH. SUNDAY
LOOKS DRY WITH WEAK HIGH PRESSURE OVER THE AREA WITH ONLY A FEW
DEGREES OF COOLING EXPECTED. THE UPPER RIDGE BUILDS BACK INTO THE
REGION NEXT MONDAY WITH DRY WEATHER FOR NOW. AS FOR TEMPS...80S
AND 90S WILL PREVAIL WITH 60S AND 70S FOR THE HIGH COUNTRY.

&&

.AVIATION...
DOMINANT RIDGE OVER WYOMING WILL CONTINUE TO BRING VFR CONDITIONS
WITH SOME CLOUDS FROM 100-250 AGL TODAY.  THE WESTERN AREAS OF THE
STATE INCLUDING KBPI, KCOD, KJAC, KPNA...KRKS, AND KWRL MAY SEE
SOME ISOLATED THUNDERSTORMS THIS AFTERNOON...WITH MODERATELY
GUSTY WINDS AND SMALL HAIL THE POTENTIAL HAZARDS. THESE
THUNDERSTORMS SHOULD CLEAR OUT OVERNIGHT...LEAVING THE AREA WITH
MOSTLY CLEAR/PARTLY CLOUDY SKIES AND LIGHT WINDS INTO THE MORNING
HOURS.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH WESTERN
WYOMING THIS AFTERNOON AND EVENING...TAPERING OFF DURING THE LATER
EVENING. MEANWHILE...WARM TEMPERATURES AND LIGHT WINDS WILL
CONTINUE OVER THE FORECAST AREA TUESDAY AS A RIDGE REMAINS OVER
THE INTERMOUNTAIN WEST. EMBEDDED DISTURBANCES...INCLUDING A COLD
FRONT WHICH WILL MOVE THROUGH THE STATE LATE TUESDAY INTO
WEDNESDAY...WILL IMPACT PORTIONS OF THE FORECAST AREA. THESE
FEATURES WILL CAUSE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY.
THE COLD FRONT PASSAGE WILL BRING SLIGHTLY COOLER TEMPERATURES ON
WEDNESDAY...THOUGH TEMPERATURES WILL BE ABLE TO EFFECTIVELY
REBOUND ON THURSDAY INTO THE LOW 90S. HUMIDITIES ACROSS THE
CENTRAL AND EASTERN BASINS WILL REMAIN LOW OVER THE NEXT FEW
DAYS...WITH VALUES IN THE LOW TO MID TEENS. WINDS WILL BE STRONG
AROUND SHOWER ACTIVITY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...AR
AVIATION...BERC/DOMKE
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jun 30, 4:00 AM MST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON JUN 30 2008

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS IN THE NORTHWESTERN MOUNTAINS THIS
AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCES STRONG
GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TUESDAY AND WEDNESDAY...MAINLY IN THE MOUNTAINS AND NORTH
TUESDAY AND EAST OF THE DIVIDE WEDNESDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED IN NORTHERN WYOMING AS
WELL AS IN JOHNSON AND NATRONA COUNTIES THURSDAY.

FRIDAY LOOKS HOT FOR THE FOURTH OF JULY WITH ISOLATED AFTERNOON AND
EVENING STORMS OVER THE NORTH.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY UNUSUALLY STRONG WIND GUSTS
AND ANY HAIL IN THUNDERSTORMS THIS AFTERNOON AND EVENING.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 30, 1:31 PM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MDT MON JUN 30 2008

WYZ001>003-012-013-016-302130-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-JACKSON HOLE-
TETON AND GROS VENTRE MOUNTAINS-UPPER WIND RIVER BASIN-
YELLOWSTONE NATIONAL PARK-
231 PM MDT MON JUN 30 2008

THROUGH 330 PM SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA.  THE PRIMARY THREAT ASSOCIATED WITH THESE STORMS WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING...THUNDERSTORMS OUTFLOW WINDS
UP TO 40 MPH AND SMALL HAIL.  AREAS AFFECTED INCLUDE...YELLOWSTONE
NATIONAL PARK...CODY...JACKSON...AND DUBOIS.

WYZ014-015-023>027-302130-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
231 PM MDT MON JUN 30 2008

THROUGH 330 PM SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA.  THE PRIMARY THREAT ASSOCIATED WITH THESE STORMS WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING...THUNDERSTORMS OUTFLOW WINDS
UP TO 40 MPH AND SMALL HAIL.  AREAS AFFECTED INCLUDE...KEMMERER...
AFTON...PINEDALE...AND LABARGE.

WYZ028>030-302130-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
231 PM MDT MON JUN 30 2008

THROUGH 330 PM SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA.  THE PRIMARY THREAT ASSOCIATED WITH THESE STORMS WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING...THUNDERSTORMS OUTFLOW WINDS
UP TO 40 MPH AND SMALL HAIL.  AREAS AFFECTED INCLUDE...FARSON...ROCK
SPRINGS...GRANGER...AND INTERSTATE 80 BETWEEN GRANGER AND WAMSUTTER.

BERC
Special weather statement, Jun 30, 2:26 PM MST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
326 PM MDT MON JUN 30 2008

WYZ001>003-012-013-016-302230-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-JACKSON HOLE-
TETON AND GROS VENTRE MOUNTAINS-UPPER WIND RIVER BASIN-
YELLOWSTONE NATIONAL PARK-
326 PM MDT MON JUN 30 2008

THROUGH 430 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
THE AREA.  THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING...THUNDERSTORMS OUTFLOW WINDS TO
45 MPH...AND SMALL HAIL.  AREAS AFFECTED INCLUDE...YELLOWSTONE
NATIONAL PARK...CODY...JACKSON...AND DUBOIS.

WYZ014-015-023>027-302230-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
326 PM MDT MON JUN 30 2008

THROUGH 430 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
THE AREA.  THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING...THUNDERSTORMS OUTFLOW WINDS
TO 45 MPH AND SMALL HAIL.  AREAS AFFECTED INCLUDE...KEMMERER...
AFTON...PINEDALE...AND LABARGE.

WYZ028>030-302230-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
326 PM MDT MON JUN 30 2008

THROUGH 430 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
THE AREA.  THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING...THUNDERSTORMS OUTFLOW WINDS
TO 45 MPH AND SMALL HAIL.  AREAS AFFECTED INCLUDE...FARSON...ROCK
SPRINGS...GRANGER...AND INTERSTATE 80 BETWEEN GRANGER AND WAMSUTTER.

WYZ007-017-018-302230-
LANDER FOOTHILLS-OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER BASIN-
326 PM MDT MON JUN 30 2008

THROUGH 430 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
THE AREA.  THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING...THUNDERSTORMS OUTFLOW WINDS
TO 45 MPH AND SMALL HAIL.  AREAS AFFECTED INCLUDE...LANDER...
RIVERTON...BOYSEN DAM...AND LYSITE.

BERC
Special weather statement, Jun 30, 3:42 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
442 PM MDT MON JUN 30 2008

WYZ001>003-302330-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-YELLOWSTONE NATIONAL PARK-
442 PM MDT MON JUN 30 2008

THROUGH 530 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH THE AREA.  HEAVY RAIN...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.  AREAS
AFFECTED INCLUDE...YELLOWSTONE NATIONAL PARK...WAPITI...AND CODY.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING IN SOME AREAS.

BERC
Special weather statement, Jun 30, 5:18 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
618 PM MDT MON JUN 30 2008

WYZ003>006-008-010130-
BIGHORN MOUNTAINS WEST-CODY FOOTHILLS-NORTH BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
618 PM MDT MON JUN 30 2008

THROUGH 730 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH THE AREA.  HEAVY RAIN...OCCASIONAL CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 45 MPH...AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS. AREAS AFFECTED INCLUDE...GREYBULL...WORLAND...GRANITE
PASS...AND LOVELL.

BERC
Special weather statement, Jun 30, 6:57 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
757 PM MDT MON JUN 30 2008

WYZ009>011-010300-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
SOUTHEAST JOHNSON COUNTY-
757 PM MDT MON JUN 30 2008

A LINE OF THUNDERSTORMS WILL MOVE OFF THE EAST SLOPES OF THE BIG
HORN MOUNTAINS THROUGH EASTERN JOHNSON COUNTY BETWEEN 8 PM AND 9
PM.  THESE STORMS WILL CROSS INTERSTATE 25 BETWEEN BUFFALO AND
KAYCEE BETWEEN 830 PM AND 850 PM.  THE MAIN HAZARD WITH THESE STORMS
WILL BE STRONG WIND GUSTS OF 40 TO 50 MPH PRIMARILY OUT OF THE
WEST...CAUSING STRONG CROSSWIND ACROSS THE INTERSTATE.   ALSO
EXPECT BRIEF HEAVY DOWNPOURS WITH SMALL PEA TO MARBLE-SIZED HAIL...
LIMITED VISIBILITY AND PONDING OF WATER ON THE INTERSTATE.

AEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 30, 6:59 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

The ASOS at Riverton Regional Airport recorded a wind gust to 65 mph. The damaging wind downed one large tree on the Central Wyoming College campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99243.